share email twitter ⋅ join discord whatsapp(2ck)
Free 120  NBME 24  NBME 23  NBME 22  NBME 21  NBME 20  NBME 19  NBME 18  NBME 17  NBME 16  NBME 15  NBME 13 
introducing : the “predict me” score predictor NEW!

NBME 23 Answers

nbme23/Block 2/Question#33 (61.0 difficulty score)
A 68-year-old man who has been treated for ...
Area labeled β€˜Bβ€™πŸ”,πŸ“Ί
tags:

Login to comment/vote.


Tutor box

Members from the Leaderboard offering 1-on-1 help: Want to be listed here? Email us!

 +11 
submitted by thotcandy(80),

Everyone asking why not PPIs?

if you give NSAIDs which decrease PGs so you get GERD, the simplest way to fix it is to bring those PGs back, so misoprostol.

Just simply -PGs --> +PGs

hungrybox  This is the best explanation IMO Also makes me feel like an absolute idiot +5  
guber  also per FA, misoprostol is used specifically for prevention of NSAID_induced peptic ulcers +2  
cuteaf  I think the key to answering this question is to remember the specific side effects associated with misoprostol -> severe diarrhea. No other GERD medications in the answer choices have this side effect. Antiacids could also cause diarrhea (MgOH) but not in the answer choices +1  
deathcap4qt  Actually one of the side effects of PPI use is diarrhea (and other GI issues). Not in FA but emphasized in AMBOSS and Sketchy. I got this Q wrong for that reason but I see now why Misoprostol is the better answer. +1  



 +4 
submitted by emh(7),
unscramble the site ⋅ remove ads ⋅ become a member ($39/month)

sanlgtasodinrP eacnsrie GI toiylimt ude to .trsseasilip I'ts eht saem esrnoa hwy teh ruesut aortntccs rduign ritnu.enmatso

samsam3711  Also Misoprostol is used for the prevention for NSAID induced peptic ulcers +1  



 +2 
submitted by mousie(220),
unscramble the site ⋅ remove ads ⋅ become a member ($39/month)

Nto user I am dnsidragennut hsti eouqsint - hte paneitt tgo an NAIDS fro RA adn isht eddeescar erh npotsglnradisa so hse leepedvdo D.G.E.R coD daded stoMolsorip to cocaertnut eht eeseadrcd andialPrtsngos I hte tug nad an srvaeed oratinec of srostloMpoi si aehirdar .. Ct?rcore

chris07  Yes. Diarrhea is a side effect of misoprostol. +3  



 +1 
submitted by hhsuperhigh(37),
unscramble the site ⋅ remove ads ⋅ become a member ($39/month)

My gsseu ofr ont cosnhigo PIP is aubseec hte odnariut of n.sur-dguig IPP ecsrsniae het kris fo .C ifdf yb -trgnmoel isung ihhcw idsdcreeno sa ervo 1 ayre of g.uisn Tihs pt douslh vahe sued teh snceod drgu elss tnah 4 kwese irgncaodc to teh uoesqtin. oS IPP si ulilkeyn to uecas C. ifdf raradihe hnwtii shit hosrt opride of sae,gu picslyalee henw thsi pt is tno sndrooceuiommm,pmi or sugni tiinbia.tosc




 +1 
submitted by dubchak7(1),
unscramble the site ⋅ remove ads ⋅ become a member ($39/month)

yehT tsggsue losrtoosiMp ot neocturcat DN..IAsS. yhW ton Is?PP

hayayah  PPI's don't have many side effects! If the question didn't involve the diarrhea side effect the answer would have been to give her a PPI. +2  
tsarcoidosis  I guess one takeaway is that PPIs don't directly cause diarrhea, but they do increase the risk for C-diff, which causes diarrhea. +15  
usmleuser007  PPI side-effects: + increased risk for C. diff + Increased risk for resp infections + can cause hypomagnesia + decrease absorption of (Ca2+, Mg2+, & iron) + increased risk of osteoporotic hip fractures (d/t low serum calcium) +1  
temmy  The patient got severe gastric burning and discomfort as an effect of the drug. My logic was since the patient was taking an NSAID it had to be a COX 1 inhibitor that destroys the protective barrier of the GI mucosa due to inhibition of prostaglandin so we needed to treat with a drug that will regenerate prostaglandin and prostaglandin is a vasodilation which might be the reason for the diarrhea. +  



 +0 
submitted by donttrustmyanswers(59),

I just realized there were solid arrows and dashed arrows in the image. Is there a significant to the dashed arrows vs the solid arrows?

faus305  The solid lines are the correct answers. lol jk but not really +  



 +0 
submitted by criovoly(14),
unscramble the site ⋅ remove ads ⋅ become a member ($39/month)

eTh rtsif rgdu egivn swa na NDIAS a(agtrlspsdinon )nhbirtioi htis cedsau EGlrScDuRe/ esuceab fo dseareec somualc ocrnotpti.e

The osncde rgdu aws oiolstormps ihwhc vgies ocmaus cpirtotnoe dan a cmonom ides ceefft is rheda.air




 -1 
submitted by usmleuser007(397),
unscramble the site ⋅ remove ads ⋅ become a member ($39/month)

PIP -s:cdetfefsei + crdnaesie sikr rof C. fdif + acdeernIs kirs orf serp csnioftein + nac scaeu giyonmeshpaa + esrdeeca srootpinab of a,2+C( g2M+, ;amp& nori) + dcrsainee irks fo cetpoioorsot hip esfcutrar (td/ owl msrue ilucc)ma

imnotarobotbut  That's not the right answer tho, the answer is the binding of PGE to it's receptor +  
tinydoc  Can someone explain to me why the PPi answer is wrong if it increases the risk of C Dif wouldnt that also cause severe diarrhea. PPIs make a lot more sense to be given to this patient in the first place. +1  
maxillarythirdmolar  Keep it simple, stupid. +1  
roaaaj  @tinydoc You are correct about PPI increasing the risk of C. diff, but there was no history of antibiotic use. +